Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 22, NWS Mobile, AL

January 22, 1999Choctaw County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 22, 1999, 9:34 PM CST for Choctaw County, Washington County, Alabama. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 1999, 9:34 PM CST (03:34 UTC)
Expired
Jan 22, 1999, 10:30 PM CST
In force
56 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Choctaw County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 115 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 22, 7:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1999-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1999-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 456 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
456 m²/s²
0-3 km storm-relative helicity
644 m²/s²
Significant tornado parameter
1.6
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 230335 RRA
SVRMOB
ALC023-129-230430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
934 PM CST FRI JAN 22 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA
  WASHINGTON COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 1030 PM CST

* AT 934 PM CST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS MOVING THROUGH WESTERN WAYNE AND WESTERN GREENE COUNTIES
OF SOUTHEAST MISSISSIPPI.

*THE LINE OF STORMS WERE MOVING TO THE EAST AT 25 MPH...AND WILL CROSS
THE ALABAMA LINE INTO WESTERN CHOCTAW AND WASHINGTON COUNTIES AROUND
10 PM.

THE STORMS IN THIS LINE HAVE THE CAPABILITY OF PRODUCING DAMAGING WINDS
TO AROUND 65 MPH...IN ADDITION TO DIME SIZE HAIL.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 2:18 PM CST, 7 hours 16 minutes earlier.

Area forecast discussion, Jan 22, 2:18 PM CST, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
218 PM CST FRI JAN 22 1999

STILL WAITING ON THE BIG EVENT ADVERTISED YESTERDAY. LOOKS LIKE IT
WILL BE BETWEEN DARK AND DAYLIGHT NOW. SEVERAL LINES OF STORMS BEEN
SPINNING AROUND UPPER LOW THAT IS MOVING INTO NORTHEAST TEXAS. KMOB
88D HAS 50 TO 60 KNOTS LOW LEVEL FLOW ACROSS AREA BUT THE FLOW HAS
BECOME A BIT MORE SOUTHERLY AND SHOULD BECOME A BIT SOUTH
SOUTHWESTERLY THIS EVENING AS UPPER TROF SLOWLY APPROACHES. FLASH
FLOOD WATCHES AND TORNADO WATCHES UP FOR MOST OF AREA. WITH NEAR
MERIDIONAL UPPER FLOW EXPECT TRAINING CELLS AND HEVY RAIN. CURRENT
SURFACE ANALYSIS HAS A VARIETY OF FRONTS AND SQUALL LINES OVER EAST
TEXAS W LOUISIANA...EXPECT PRIMARY SURFACE LOW TO DEVELOP OVER
NE LA/W MS AND MOVE NE WITH FONT INTO SW ALAROUND SUNRISE AND OUT OF
FORECAST AREA BY NOON. TSTMS ENDING WITH FROPA BUT SOME RAIN AND
CLOUDS LINGERING THROUGH MOST OF THE DAY SATURDAY. TEMPS TONIGHT AND
SAT MAX BE TRICKY WITH FROPA EXPECTED EARLY MORNING.

FOR THE COASTAL WATERS...WINDS TO REMAIN ABOVE SCA LEVELS BUT DONT
THINK THEY WILL EXCEED GALE FORCE EXCEPT IN SQUALLS. BECOMING WEST
THEN NW TOMORROW. SEAS 10 TO 11 FEET WILL LIKELY INCREASE A BIT
BEFORE FROPA AROUND 12Z OVER WESTERN WATERS. STATE DOCKS TIDE GAGE IS
ABOUT 2 1/2 FT ABOVE AND MAY WANT TO TAKE THE CWF TO AROUND 2 FT VS
THE 1 TO 2 FT. IF WINDS BECOME MORE SSW THIS EVENING SHOULD HELP TO
EASE UP THE WATER LEVELS ON THE WESTERN SHORE.

MOB 56/59/38/62 +300  PNS 58/61/40/62 +400
DTS 62/66/43/62 +500  GZH 54/56/36/60 +510 11

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 11:00 PM CSTSevere Thunderstorm WarningMOBMobile45 min
Jan 22, 11:45 PM CSTSevere Thunderstorm WarningMOBBaldwin75 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.